Kansas, 2024

Hail in Kansas, May 6, 2024

May 6, 2024 · NWS DDC · 17 events in 6 counties and zones

Hail and winds on 05/06.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and winds on 05/06.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 9:57 AM CST, 3 hours 4 minutes earlier. Its key messages:

  • Severe thunderstorms are expected from mid-day into the afternoon along and east of a line Scott City to Garden City. But these storms are expected to increase in severity farther east during early to mid afternoon, with very large hail and tornadoes expected.
  • The western limit of severe weather Monday depends on how early in the day storms develop.
  • Critical Fire Weather conditions are forecast This Afternoon and Tuesday afternoon in the west.
  • A mainly dry weather pattern will develop Monday evening and persist for several days.
  • There are small chances for rain next weekend.
Area forecast discussion, May 6, 9:57 AM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1057 AM CDT Mon May 6 2024

.KEY MESSAGES...

- Severe thunderstorms are expected from mid-day into the
  afternoon along and east of a line Scott City to Garden City.
  But these storms are expected to increase in severity farther
  east during early to mid afternoon, with very large hail and
  tornadoes expected.

- The western limit of severe weather Monday depends on how
  early in the day storms develop.

- Critical Fire Weather conditions are forecast This Afternoon
  and Tuesday afternoon in the west.

- A mainly dry weather pattern will develop Monday evening and
  persist for several days.

- There are small chances for rain next weekend.

&&

.UPDATE...
Issued at 1024 AM CDT Mon May 6 2024

Mesoscale Update...

Weak thunderstorms developed this morning along a dry cold
front in northwest Kansas. Thus far, initiation has not occurred
along or ahead of the true dry line. As a strong upper level
system lifts northeastward in negative tilt fashion by mid-day
and into early afternoon, mid level cooling from 700-500mb will
spread eastward across the front/dryline and help remove a weak
capping inversion overlying the low level moisture. Thus,
daytime heating at low levels along with the mid level cooling
will lead to steepening of low to mid level lapse rates. Initial
storm development will be along the dry cold front from
WaKeeney southward to west of Dodge City. These could contain
damaging winds and large hail; but if these storms are more
linear in nature, then damaging wind would be the main concern.

By early afternoon, the dry front will intersect the dry line
southeast of Dodge City, with the dry front extending northward
from a weak surface low into northern Kansas. A tropical warm
front will also be situated across south central Kansas and will
intersect the dry line. Hodographs are more favorable for
tornadoes along and south and east of a line from Larned to
Greensburg to Coldwater between 3 pm and 6 pm given that mid
level cold advection with mid level backing of the winds are
more subtle than farther north, but still enough to result in
sufficient weakening of the capping inversion. That said, the
various models also indicate some mid level backing across south
central Kansas as far south as Pratt and Greensburg, which
would result in shorter lived tornadoes instead of long tracked
ones. The most favored area for long tracked tornadoes is along
the Oklahoma state line in Barber and Comanche counties. As long
as storms remain discrete along the southern tier, very large
hail to baseball size and larger are possible, especially closer
to the Oklahoma state line given CAPE values in the 2000-3000
j/kg range and favorable shear profile (less mid level backing).
Significant tornadoes are forecast given 0-1 km SRH values in
the 150 to 200 m2/s2 range.

Farther north, stronger mid level backing of the wind in response
to stronger mid level cold advection may result in more of a
linear storm configuration with damaging winds and marginally
severe hail, although brief and significant tornadoes could
still occur with any cells that remain discrete.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 334 AM CDT Mon May 6 2024

Stratus was widespread this morning as moist south southeast
winds provided moisture transport in the boundary layer. The
clouds aided a steady temperature curve overnight as the entire
area still remained in the low 60s as of 2 AM. A broad
baroclinic leaf of cirrus cloud formed across from New Mexico
across western Kansas and Nebraska while the upper synoptic
trough approached the central rockies.

A pacific cold front is poised to overtake the dryline by about
18-19z/1-2pm. Convective allowing models area favor initial
convection developing on the northern periphery of this front,
i.e. southern NE and northern into west central Kansas by around
17 or 18z (noon or 1 pm). This may lead to a few late morning
hail and wind threatening severe storms while the southern
reaches of the forecast area east of 283 remains in the warm
sector, pooling moisture and heating up to drive surface based
CAPE higher into the 2000-3000 J/kg area by the mid afternoon -
meaning greater severe and tornado probability. In the area
covering roughly , southern Stafford county, to Greensburg,
Pratt and the southern reaches of the 183 corridor eastward,
mean STP (significant tornado parameter) ramps up to values
higher than 1, statistically correlated with supercells that
tend to be tornadic. The slowest convective allowing model with
exiting storms from the area ends the event for the DDC area by
6 pm.

On Tuesday the area will be behind the frontal system with
breezy westerly winds – full insolation leading to widespread
warm temperatures in the 80s. The opportunity to outperform is
present with the 75th percentile of the NBM members showing high
approaching 90 degrees in the southern counties – so a 90
degree high temps would not be a surprise around Elkhart or
Liberal. Despite the warm afternoon, the diurnal swing is large
– to the tune of 40 degrees as temperatures are forecast in the
40s over much of the area Tuesday night as a weak dry cold front
moves through the area establishing breezy north wind.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 334 AM CDT Mon May 6 2024

The remainder of the week is a dry forecast, under light and
generally northerly surface winds. The aforementioned front and
the nature of the weak wind flow looks to cap highs in the
pleasant 70s for each day Wednesday though Saturday. Slight
chances for showers and thunderstorms return by Saturday as
well, however it does not look like a widespread dynamic severe
weather setup at this time. EC and GFS ensemble means both
target the period from Monday/Tuesday through the week for light
precipitation on the 24 hour ensemble Multi-runs. Plenty of
consistency in the last 10 runs or so. The trend looks a little
warmer as well with daily highs trending in the 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 450 AM CDT Mon May 6 2024

Southeasterly moist upslope surface winds This Morning will
maintain a stratus deck firmly in the IFR category as far east
as Garden City, and perhaps Liberal. Most guidance does indicate
visibility is leaning to remain above the LIFR category, but if
visibility were to drop to one half mile or less – still the
favored area would be the DDC terminal between 10 and 13z, as
the NBM forecasts mean visibility less than one half mile over
south central Kansas. The ceilings will give way to a dryline in
the mid morning hours, which could become the focus for numerous
severe thunderstorms as early as the 15 and 18z timeframe
anywhere form GCK to HYS, and spreading east in a broken line
through mid afternoon.

&&

.FIRE WEATHER...
Issued at 334 AM CDT Mon May 6 2024

Widespread red flag meteorological conditions are expected each
of the next 2 days across the western half of the area. The
area hasn’t been cleared of dry fuels for the season, however
there may be some variability in the greenness withing the
highlighted region. The red flag warning was expanded for all
areas along the highway 23 corridor This Afternoon, with a areal
matching Fire Weather Watch for Tuesday. Areas along the
highway 283 corridor and eastward are considered too green to
continue warnings for the time being.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ043-044-061>063-074>077-084>087.
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ043-044-061>063-074>077-084>087.

&&

UPDATE...Finch
SHORT TERM...99
LONG TERM...99
AVIATION...99
FIRE WEATHER...99
Hazardous weather outlook, May 6, 2:50 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Mon May 6 2024

KSZ030-031-043>046-061>066-074>081-084>090-070900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Mon May 6 2024 /250 AM MDT Mon May 6 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

An outbreak of significant severe weather is forecast Today
across much of southwest and central Kansas. The greatest risk
will be along and east of the Highway 283 corridor from early
afternoon through the early evening hours. All severe weather
types can be expected, including the possibility of strong, long-
lived tornadoes.

A Red Flag Warning is in effect for areas west of Highway 83 for
This afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Fire Weather Watch in effect for areas west of highway 23
Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed as early as noon across the
northern counties, and by early to mid afternoon over the south
central Kansas counties.

99

In the hours before

Special weather statement, May 6, 11:54 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1254 PM CDT Mon May 6 2024

KSZ044-045-061830-
Lane KS-Ness KS-
1254 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND EASTERN
LANE COUNTIES THROUGH 130 PM CDT...

At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dighton, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Dighton around 100 PM CDT.

Other locations in the path of this storm include Pendennis and
Utica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for west central
Kansas.

&&

LAT...LON 3862 10009 3834 10042 3841 10056 3870 10039
      3870 10028
TIME...MOT...LOC 1754Z 213DEG 32KT 3843 10044

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, May 6, 11:57 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1257 PM CDT Mon May 6 2024

KSZ030-031-061830-
Trego KS-Ellis KS-
1257 PM CDT Mon May 6 2024

...STRONG THUNDERSTORMS WILL IMPACT TREGO AND NORTHWESTERN ELLIS
COUNTIES THROUGH 130 PM CDT...

At 1257 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wakeeney to 6 miles north of
Arnold. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Wakeeney and Trego Center around 100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for central and
west central Kansas.

&&

LAT...LON 3871 9971 3870 10015 3913 9995 3913 9953
TIME...MOT...LOC 1757Z 262DEG 18KT 3912 9988 3873 10005

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, May 6, 12:19 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
119 PM CDT Mon May 6 2024

KSZ030-044-045-061900-
Trego KS-Lane KS-Ness KS-
119 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS...TREGO AND
NORTHEASTERN LANE COUNTIES THROUGH 200 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Utica, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Ness,
Trego and northeastern Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for west central
Kansas.

&&

LAT...LON 3895 9965 3856 10023 3865 10036 3870 10033
      3870 10015 3895 10015 3913 10003
TIME...MOT...LOC 1819Z 216DEG 39KT 3866 10024

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, May 6, 12:55 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
155 PM CDT Mon May 6 2024

KSZ030-031-061930-
Trego KS-Ellis KS-
155 PM CDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES THROUGH 230 PM CDT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ogallah, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ogallah around 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CDT for central and
west central Kansas.

&&

LAT...LON 3882 9980 3892 9993 3913 9983 3913 9930
TIME...MOT...LOC 1855Z 225DEG 43KT 3896 9979

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Trego

When
May 6, 1:01 PM CST
Where
Trego County, 0.69 mi N of Ogallah
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.990, -99.730

Hail, Edwards

When
May 6, 1:28 PM CST
Where
Edwards County, 0.88 mi NW of Offerle
Measured
1.5 in hail
Reported by
Public
Coordinates
37.890, -99.560

Hail, Edwards

When
May 6, 1:29 PM CST
Where
Edwards County, 0.55 mi E of Offerle
Measured
1.5 in hail
Reported by
Public
Coordinates
37.880, -99.540

Hail, Edwards

When
May 6, 1:46 PM CST
Where
Edwards County, 1.49 mi SSE of Ardell
Measured
1.75 in hail
Reported by
Public
Coordinates
37.860, -99.490

Hail, Pawnee

When
May 6, 2:15 PM CST
Where
Pawnee County, 0.69 mi N of Larned
Measured
1 in hail
Reported by
Public
Coordinates
38.190, -99.100

Hail, Pawnee

When
May 6, 2:25 PM CST
Where
Pawnee County, Larned
Measured
1.75 in hail
Reported by
Public
Coordinates
38.180, -99.100

Hail, Pawnee

When
May 6, 2:26 PM CST
Where
Pawnee County, 5.14 mi SE of Garfield
Measured
1.5 in hail
Reported by
Public
Coordinates
38.030, -99.180

Hail, Comanche

When
May 6, 2:29 PM CST
Where
Comanche County, 4.74 mi NW of Coldwater
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.310, -99.400

Funnel Cloud, Pawnee

When
May 6, 2:45 PM CST
Where
Pawnee County, 4.27 mi NE of Larned Pawnee Co Arp
Reported by
Trained Spotter
Coordinates
38.240, -99.020

Hail, Pratt

When
May 6, 3:13 PM CST
Where
Pratt County, 5.52 mi W of Cullison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.620, -99.000

Hail, Pratt

When
May 6, 3:41 PM CST
Where
Pratt County, 5.33 mi ENE of Byers
Measured
1.75 in hail
Reported by
Public
Coordinates
37.810, -98.780

Hail, Pratt

When
May 6, 3:48 PM CST
Where
Pratt County, 4.18 mi N of Iuka
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.790, -98.740

Hail, Pratt

When
May 6, 3:51 PM CST
Where
Pratt County, 4.46 mi NNE of Iuka
Measured
1.5 in hail
Reported by
Public
Coordinates
37.790, -98.700

Hail, Stafford

When
May 6, 3:55 PM CST
Where
Stafford County, 2.07 mi S of Stafford
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -98.600

Hail, Pratt

When
May 6, 4:02 PM CST
Where
Pratt County, 1.78 mi WSW of Pratt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.640, -98.760

Hail, Pratt

When
May 6, 4:03 PM CST
Where
Pratt County, 1.64 mi E of Pratt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.700

Hail, Pawnee

When
May 6, 5:13 PM CST
Where
Pawnee County, 5.14 mi SE of Garfield
Measured
1.5 in hail
Reported by
Public
Coordinates
38.030, -99.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191672, 1191673, 1191675, 1191676, 1191677, 1191678, 1191679, 1191680, 1191681, 1191682, 1191683, 1191684, 1191685, 1191686, 1191687, 1191689, 1191690.